Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 314, NWS Bismarck, ND

August 28, 2011Billings County, Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2011, 12:08 AM MDT for Billings County, Dunn County, Stark County, North Dakota. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2011, 12:08 AM MDT (06:08 UTC)
Expired
Aug 28, 2011, 1:15 AM MDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Billings County, ND, Dunn County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 166 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 1:05 AM MDTHAIL 1.755 N Dickinson, NDPUBLIC REPORT RELAYED BY MEDIA. TIME ESTIMATED BY RADAR.
Aug 28, 1:09 AM MDTHAIL 0.883 N Dickinson, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS53 KBIS 280608
SVRBIS
NDC007-025-089-280715-
/O.NEW.KBIS.SV.W.0314.110828T0608Z-110828T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1208 AM MDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHWESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
  WESTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 115 AM MDT

* AT 1205 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  SOUTH FAIRFIELD...OR 23 MILES NORTHWEST OF DICKINSON...AND MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DICKINSON...BELFIELD...NEW HRADEC...SOUTH HEART...HIRSCHVILLE...
  DICKINSON REGIONAL AIRPORT AND GLADSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4716 10257 4679 10246 4664 10304 4716 10339
      4732 10347
TIME...MOT...LOC 0608Z 310DEG 29KT 4709 10313
WIND...HAIL 70MPH 1.75IN

$$

HAMILTON
4 follow-up statements
488 
WWUS53 KBIS 280628
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
128 AM CDT SUN AUG 28 2011

NDC007-025-089-280715-
/O.CON.KBIS.SV.W.0314.000000T0000Z-110828T0715Z/
BILLINGS ND-STARK ND-DUNN ND-
1228 AM MDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DUNN...WESTERN STARK AND NORTHEASTERN BILLINGS COUNTIES UNTIL 115 AM
MDT...

AT 1223 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF NEW HRADEC...OR 16 MILES NORTHWEST OF DICKINSON...MOVING
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW HRADEC AROUND 1235 AM MDT.
  DICKINSON AROUND 1255 AM MDT.
  DICKINSON REGIONAL AIRPORT AROUND 100 AM MDT.
  GLADSTONE AROUND 110 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4732 10346 4716 10257 4679 10246 4664 10304
      4716 10339
TIME...MOT...LOC 0627Z 310DEG 26KT 4703 10299
WIND...HAIL 60MPH 1.75IN

$$

HAMILTON
953 
WWUS53 KBIS 280648
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1248 AM MDT SUN AUG 28 2011

NDC007-025-089-280715-
/O.CON.KBIS.SV.W.0314.000000T0000Z-110828T0715Z/
BILLINGS ND-STARK ND-DUNN ND-
1248 AM MDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DUNN...CENTRAL STARK AND EAST CENTRAL BILLINGS COUNTIES UNTIL 115 AM
MDT...

AT 1247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE 
LEADING EDGE OF IS STORM WAS LOCATED NEAR NEW HRADEC...OR 6 MILES 
NORTHWEST OF DICKINSON...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  DICKINSON...HIRSCHVILLE...DICKINSON REGIONAL AIRPORT AND GLADSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4723 10318 4720 10297 4708 10255 4679 10246
      4680 10279 4687 10303
TIME...MOT...LOC 0648Z 310DEG 26KT 4695 10284
WIND...HAIL <50MPH 1.00IN

$$

HAMILTON
551 
WWUS53 KBIS 280705
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
205 AM CDT SUN AUG 28 2011

NDC007-280714-
/O.CAN.KBIS.SV.W.0314.000000T0000Z-110828T0715Z/
BILLINGS ND-
105 AM MDT SUN AUG 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BILLINGS COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4685 10293 4698 10299 4715 10293 4702 10265
      4679 10246 4680 10279 4682 10286
TIME...MOT...LOC 0704Z 310DEG 26KT 4691 10278

$$

NDC025-089-280715-
/O.CON.KBIS.SV.W.0314.000000T0000Z-110828T0715Z/
STARK ND-DUNN ND-
105 AM MDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
DUNN AND CENTRAL STARK COUNTIES UNTIL 115 AM MDT...

AT 100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
DICKINSON...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  DICKINSON...DICKINSON REGIONAL AIRPORT AND GLADSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4685 10293 4698 10299 4715 10293 4702 10265
      4679 10246 4680 10279 4682 10286
TIME...MOT...LOC 0704Z 310DEG 26KT 4691 10278
WIND...HAIL 60MPH 1.00IN

$$

HAMILTON
086 
WWUS53 KBIS 280717
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
217 AM CDT SUN AUG 28 2011

NDC025-089-280726-
/O.EXP.KBIS.SV.W.0314.000000T0000Z-110828T0715Z/
STARK ND-DUNN ND-
117 AM MDT SUN AUG 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DUNN AND CENTRAL
STARK COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM ALONG 
THE INTERSTATE...JUST EAST OF DICKINSON THROUGH 130 AM MDT.

LAT...LON 4685 10293 4698 10299 4715 10293 4702 10265
      4679 10246 4680 10279 4682 10286
TIME...MOT...LOC 0705Z 310DEG 26KT 4690 10277

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:39 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 27, 10:39 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT SAT AUG 27 2011

.UPDATE...POPS/WX.

&&

.DISCUSSION...SEVERE WEATHER REPORTED IN NORTHWEST NORTH DAKOTA
NEAR FORTUNA RECENTLY. 00Z NAM AND 21Z SREF HAVE A GOOD HANDLE ON THE
CURRENT AREA OF SHOWERS AND THUNDERSTORMS. THIS AREA WILL SLIDE
SOUTHEAST OVERNIGHT AND CONTINUE TO DEVELOP AS DECENT LARGE SCALE
ASCENT PER H85-H3 OMEGA FIELD SLIDES INTO SOUTH CENTRAL NORTH
DAKOTA. THUS HAVE INCREASED PRECIPITATION CHANCES AND ADDED IN
SEVERE WORDING FOR LARGE HAIL AND DAMAGING WINDS THE REST OF THE
NIGHT. REMAINDER OF THE FORECAST IS ON TRACK.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.
ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN
SHOWERS ASSOCIATED WITH THE ONGOING SHOWERS AND THUNDERSTORMS OVER
NORTHWEST NORTH DAKOTA AND MOVING SOUTHEAST WITH TIME. LIGHT
SOUTHEAST FLOW TONIGHT AND EARLY SUNDAY...TURNING NORTHERLY SUNDAY
AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS POSSIBLE AT
ALL AERODROMES REST OF TONIGHT WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
AVIATION...TWH
Hazardous weather outlook, Aug 27, 10:48 PM MDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1148 PM CDT SAT AUG 27 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290500-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1148 PM CDT SAT AUG 27 2011 /1048 PM MDT SAT AUG 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THE REST OF
THE NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE IS A
CONTINUED CHANCE OF FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT
1-800-247-0212.

KS

In the hours before

Local storm report, Aug 27, 9:24 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             8 NW FORTUNA            48.99N 103.90W
08/27/2011  E1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            ALSO HAD 55-60 MPH WINDS.

&&

SWICHE
Special weather statement, Aug 27, 10:15 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 PM CDT SAT AUG 27 2011

NDZ001-009-280500-
DIVIDE ND-WILLIAMS ND-
1115 PM CDT SAT AUG 27 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN DIVIDE AND EASTERN WILLIAMS
COUNTIES UNTIL MIDNIGHT CDT...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH MIDNIGHT CDT INCLUDE...
  SPRING BROOK...
  EPPING...
  RAY...
  WHEELOCK...
  WHITE TAIL BAY RECREATION AREA...
  LEWIS AND CLARK STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:22 PM MDTSevere Thunderstorm WarningBISDivide, Williams38 min
Aug 27, 10:31 PM MDTSevere Thunderstorm WarningBISWilliams44 min
Aug 27, 10:44 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Aug 27, 11:21 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie54 min
Aug 28, 3:06 AM MDTSevere Thunderstorm WarningBISGrant, Morton, Sioux39 min
Aug 28, 3:15 AM MDTSevere Thunderstorm WarningBISEmmons, McIntosh32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.